Maine, 2012

Hail and Damaging Winds in Maine, June 30, 2012

June 30, 2012 · NWS CAR · 3 events in 1 county or zone

Thunderstorms developed with a surface trof and upper disturbance crossing the region during the afternoon and evening hours. Some of the thunderstorms were severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed with a surface trof and upper disturbance crossing the region during the afternoon and evening hours. Some of the thunderstorms were severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 1:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
251 PM EDT SAT JUN 30 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE
WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA.
&&

.NEAR TERM /THROUGH SUNDAY/...
THE MAIN CONCERN ONCE AGAIN WILL BE THE CHANCE FOR STRONG TO
SEVERE CONVECTION LATE THIS AFTERNOON AND EARLY THIS EVENING IN
ADVANCE OF AN UPPER TROF AND ASSOCIATED COLD FRONT APPROACHING
FROM THE WEST. A FEW WEAK CELLS HAVE ALREADY BEGAN TO DEVELOP
ACROSS PORTIONS OF THE CWA BUT THUS FAR HAVE BEEN BELOW SEVERE
LIMITS. ATMOSPHERE NOT QUITE AS UNSTABLE AS YESTERDAY AS DEW
POINTS AND CAPES ARE SOMEWHAT LOWER.

THINK THE BIGGER POTENTIAL WILL BE LATER THIS AFTERNOON AND INTO
THIS EVENING AS MESO SCALE MODELS ARE STILL INDICATING THE
POTENTIAL FOR A LINE TO FORM IN MOVE INTO THE WESTERN PORTIONS OF
THE CWA FROM QUEBEC JUST IN ADVANCE OF THE COLD FRONT. WILL
CONTINUE TO REFERENCE DAMAGING WINDS AND LARGE HAIL WITH ANY
THUNDERSTORMS THROUGH EARLY EVENING. ANY CONVECTION WILL DIMINISH
EARLY TONIGHT AS THE COLD FRONT AND UPPER TROF SLOWLY MOVE OFF TO
THE EAST. EXPECT SKIES TO BECOME PARTLY CLOUDY TO MAINLY CLEAR
OVERNIGHT WITH LOWS FALLING INTO THE MID TO UPPER 50S NORTH AND LOW
TO MID 6OS DOWNEAST.

SUNDAY SHOULD BE A MAINLY DRY DAY. AN UPPER LEVEL TROF WILL STILL
REMAIN ACROSS NORTHERN NEW ENGLAND AND TONIGHTS COLD FRONT WILL BE
SLOW TO MOVE OFF THE COAST. THERE STILL COULD BE AN ISOLATED
SHOWER ACROSS DOWNEAST AND WESTERN SECTIONS DURING THE AFTERNOON
UNTIL THE COLD FRONT PUSHES EAST. HIGH TEMPERATURES ON SUNDAY WILL
BE IN THE MID TO UPPER 70S NORTH AND LOW TO MID 80S DOWNEAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A SHORTWAVE UPPER TROUGH MOVES THROUGH NEW ENGLAND ON MONDAY.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FIRE ALONG AN
ASSOCIATED COLD FRONT.  MUCAPE VALUES ARE BELOW 1000 J/KG...
THEREFORE DO NOT ANTICIPATE ANY SEVERE WEATHER WITH THIS FRONTAL
PASSAGE.  HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM ON TUESDAY.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NORTHERN AND DOWNEAST MAINE WILL SIT ON THE EDGE OF POLAR JET WITH A
MASSIVE H5 RIDGE OVER MUCH OF CONUS.  A SHORTWAVE TROUGH IS FORECAST
TO MOVE THROUGH ON THE 4TH OF JULY AND WEDNESDAY NIGHT FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS.  THE NEXT SHORTWAVE TROUGH IS
PROJECTED FOR SATURDAY WITH THE NEXT CHANCE FOR SIGNIFICANT
PRECIPITATION.  OTHERWISE EXPECT ABOVE NORMAL TEMPERATURES AND
MAINLY DRY CONDITIONS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: MAINLY VFR CONDITIONS THROUGH SUNDAY. SCT TSTMS ARE
EXPECTED TO BE IN THE VICINITY OF THE TERMINALS THIS AFTERNOON AND
INTO THIS EVENING. THIS COULD RESULT IN LCL MVFR OR BRIEF IFR IN
ANY OF THE STRONGER STORMS.

SHORT TERM: OCNL MVFR CIGS AND VSBYS WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS ON MONDAY AND THE FOURTH OF JULY...OTHERWISE VFR
CONDITIONS EXPECTED AT ALL SITES.
 &&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH SUNDAY.

SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME
PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...OKULSKI
LONG TERM...OKULSKI
AVIATION...DUDA
MARINE...DUDA/OKULSKI
Hazardous weather outlook, Jun 30, 1:58 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
258 PM EDT SAT JUN 30 2012

MEZ001>006-010-011-015>017-029>032-011900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
258 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DISTURBANCE CROSSING THE REGION COULD BRING STRONG TO SEVERE
THUNDERSTORMS AGAIN THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINS ARE POSSIBLE WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
258 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 10:58 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1158 AM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     DAAQUAM                 46.60N 70.01W
06/29/2012                   AROOSTOOK          ME   OTHER FEDERAL

            SEVERAL LARGE TREES DOWN

0520 PM     HAIL             1 WSW MADAWASKA         47.35N 68.33W
06/29/2012  M0.25 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0525 PM     HAIL             DAAQUAM                 46.60N 70.01W
06/29/2012  E1.00 INCH       AROOSTOOK          ME   OTHER FEDERAL

            QUARTER SIZE HAIL PERSISTED FOR ABOUT 20 MINUTES.

0545 PM     HAIL             4 E STOCKHOLM           47.04N 68.06W
06/29/2012  E0.88 INCH       AROOSTOOK          ME   UNKNOWN

0552 PM     HAIL             PERHAM                  46.84N 68.20W
06/29/2012  M0.88 INCH       AROOSTOOK          ME   UNKNOWN

            HAIL TOTALLY COVERING GROUND

0605 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.50 INCH       AROOSTOOK          ME   UNKNOWN

0606 PM     HAIL             5 NE NEW SWEDEN         46.99N 68.03W
06/29/2012  E1.75 INCH       AROOSTOOK          ME   UNKNOWN

            GOLF BALL SIZED HAIL IN CONNOR

0606 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.25 INCH       AROOSTOOK          ME   NWS EMPLOYEE

0615 PM     HAIL             3 S WOODLAND            46.85N 68.14W
06/29/2012  M1.50 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            1 1/2 HAIL

0615 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            SCATTERED TREE DAMAGE THROUGHOUT CARIBOU.

0627 PM     FLOOD            CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            MINOR STREET FLOODING DOWNTOWN AREA

0636 PM     HAIL             WASHBURN                46.79N 68.16W
06/29/2012  M1.75 INCH       AROOSTOOK          ME   UNKNOWN

0700 PM     LIGHTNING        BAR HARBOR              44.39N 68.20W
06/29/2012                   HANCOCK            ME   PARK/FOREST SRVC

            2 INDIVIDUALS INJURED DUE TO LIGHTNING STRIKE AT
            BLACKWOODS CAMPGROUND IN ACADIA NATIONAL PARK. TIME IS
            ESTIMATED.

0710 PM     FLASH FLOOD      CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            MADAWASKA ROAD FLOODED IN SPOTS.

0710 PM     FLASH FLOOD      NEW SWEDEN              46.94N 68.12W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            NUMEROUS ROADS WASHED OUT.

0715 PM     FLASH FLOOD      7 N CARIBOU             46.96N 68.01W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            MADAWASKA ROAD FLOODED.

0720 PM     TSTM WND DMG     7 N MEDWAY              45.71N 68.53W
06/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            REPORT OF TREES DOWN ON POWERLINES

0722 PM     TSTM WND DMG     3 NE FORT FAIRFIELD     46.80N 67.79W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            EXTENSIVE TREE DAMAGE AT AND WITHIN A MILE OF AROOSTOOK
            VALLEY COUNTRY CLUB. DOZENS OF TREES DOWNED, MANY BEING
            LARGE AND OLD. WINDS ESTIMATED 60-70 MPH RESULTING FROM
            STRAIGHTLINE DOWNBURST WINDS. SURVEYED BY NWS EMPLOYEE.

0722 PM     HAIL             FORT FAIRFIELD          46.77N 67.83W
06/29/2012  M1.00 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            QUARTER SIZE HAIL AND TREES DOWN.

0731 PM     LIGHTNING        2 SW BAR HARBOR         44.37N 68.23W
06/29/2012                   HANCOCK            ME   PARK/FOREST SRVC

            *** 2 INJ *** 2 INDIVIDUALS...1 MALE, 1 FEMALE, IN TENT.
            LIGHTNING STRUCK VEHICLE 30 FEET AWAY. BOTH INDIVIDUALS
            AFFECTED BY BALL LIGHTING.

0745 PM     TSTM WND DMG     3 ESE CARIBOU           46.85N 67.95W
06/29/2012                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ON THE GRIMES ROAD BETWEEN CARIBOU AND FORT
            FAIRFIELD. TIME IS ESTIMATED.

0745 PM     TSTM WND DMG     5 E CHESTER             45.41N 68.40W
06/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN.

0810 PM     HAIL             SPRINGFIELD             45.40N 68.14W
06/29/2012  M0.75 INCH       PENOBSCOT          ME   CO-OP OBSERVER

            PENNY SIZE HAIL. TIME IS ESTIMATED.

0815 PM     HAIL             1 S SPRINGFIELD         45.38N 68.14W
06/29/2012  E0.75 INCH       PENOBSCOT          ME   TRAINED SPOTTER

&&

TFOISY

The radar

The Caribou radar (KCBW), 138 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Aroostook

When
June 30, 3:00 PM EST
Where
Aroostook County, St Agatha
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.230, -68.320

Thunderstorm Wind, Aroostook

When
June 30, 3:42 PM EST
Where
Aroostook County, Oakfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.100, -68.150

Trees were toppled on Ridge Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 30, 4:10 PM EST
Where
Aroostook County, 0.84 mi NE of Bancroft
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.680, -68.020

Many trees and 6 telephone poles were toppled along a 2 mile stretch of Bancroft Road by wind gusts estimated at 65 mph. The damage extended from the town of Bancroft northeastward along the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388873, 388874, 388875.